Schizophrenia.com

What impact are psychotropic drugs having on our physical health?

It is widely reported that patients with schizophrenia are at increased risk of poor physical health and are dying 20 years earlier than the general population (see People with schizophrenia are significantly more likely to die from heart disease and cancer and National Schizophrenia Audit calls for improved monitoring of physical health in people with schizophrenia). A number of factors may influence this: stigma, poorer access to healthcare, diagnostic overshadowing, lifestyle factors and the adverse effects of psychotropic medications.

This paper by Correll and colleagues (Correll et al, 2015) aims to summarise physical health risks associated with various drug treatments (antipsychotics, antidepressants and mood stabilisers) for people with schizophrenia, depression and bipolar disorder.

1 Like

http://www.medscape.com/viewarticle/743435

[quote=“firemonkey, post:1, topic:33781”]
…and the adverse effects of psychotropic medications…
[/quote]Much agreed with that. My lifestyle was very healthy prior to being medicated. Even though I was confused about alternative or extra-dimensional realities, I still had a sound mind & body. I’m still detoxing; hoping to return back to my pre-medicated weight & health.

Found this from the cited article as well

http://onlinelibrary.wiley.com/doi/10.1002/wps.20204/epdf

almostall antipsychotics show a degree of weight gain after pro-longed use, except for amisulpride, aripiprazole and ziprasi-done.

1 Like

Takes abilify…like a boss :cool: :sunglasses:

<--------

I am on a pretty low dose of Risperdal, 2.5 mg a day - in divided doses.

I dont want to come across as being anti med, because I am not, Risperdal has kept me very stable for a long time, but …
it is not without some pretty serious side effects.

Tachycardia at doses over 3 mg
High Prolactin, Low Testosterone
Low libido
Gynecomstia with breast pain
Akathisia/Reslesness
High blood glucose levels
Slow Metabolism - Weight gain (Managing to lose weight)

Again, not complaining, just spilling out the facts.

A while back, psychiatrists put their patients on drug Holidays - patients would take some time off from taking their meds.

I am going to have another serious talk with my pdoc about trying to go off of my Antipsychotic - I might be able to manage with just a Mood Stabilizer and a benzo - I really dont know at this point, but it might be worth giving it a try.
Any signs of psychosis and its back on an AP.

1 Like